Opioid Overdose Risks
Opioids are drugs that are usually used to treat pain, but some people use opioids to get high. Some commonly used opioids include: oxycodone (oxy), fentanyl, methadone, morphine, Percocet’s and heroin. Someone is at risk of an opioid overdose if they:
- are taking more than their prescribed dose of opioids
- are taking prescription opioids that were not prescribed to them; could be too strong
- are using any non-opioid street drug (e.g. cocaine) – there have been reports of fentanyl or carfentanil being mixed into these drugs, either on purpose or by accident
- are using any opioid street drug (e.g. heroin or fentanyl) – someone cannot be sure of its strength, how tolerant they will be, or if it has unknowingly been mixed with fentanyl or carfentanil
- are mixing your opioids with alcohol or anxiety medications (e.g. Valium, Xanax)
- have overdosed on opioids before
- have stopped using opioids for a while, which has lowered their tolerance
FREE nasal spray naloxone kits and overdose awareness training are available through the TBDHU.
To speak with a staff person about training and receiving a FREE kit:
- Call the Superior Points Harm Reduction Program at (807) 621-7861 or (807) 621-7862 from Monday through Friday from 11:00 am to 4:00 pm and 5:00 pm to 8:00 pm.
- Contact the Street Outreach Nurses at (807) 625-5900
- Call your nearest branch office if you live in the District but outside of Thunder Bay. Find phone numbers on our Contact page. If you live in Manitouwadge, call 1-888-294-6630 and ask to speak with someone from Superior Points.
FREE injection naloxone kits are available through pharmacies. Find a pharmacy near you by on the Ontario naloxone map.
For Further Information
Call the Superior Points program: (807) 621-7861 or (807) 621-7862 or email firstname.lastname@example.org.
or toll-free: 1-888-294-6630